View Full Version : Depakote(Valproic Acid) worsening inattentive symptoms and increasing zombieshness


Abi
12-14-10, 06:37 PM
So I take Depakote (at a low dose of 300 mg, twice daily) for Bipolar Disoder Type 2.

I find that this medication significantly exacerbates the inattentive aspect of my ADHD, creating a zombie-like effect.

Have others with ADHD/Bipolar comorbid experienced this with Depakote? Are alternatives like Tegretol or Lamictal worth trying instead? Have you been on more than one mood stabiliser, and if yes, have you had significntly different experiences with them?

(I'm presently unmedicated for ADHD due to Ritalin inducing my GAD and hypomanic symptoms.)

Thanks.

EshkaronsEngine
12-14-10, 07:02 PM
I can't have an opinion since I've only ever taken Lithium. It is da **** when it comes to mood stabilizers.

Abi
12-15-10, 12:05 AM
pmub.

tambourine-man
06-07-11, 02:59 AM
Hmm, I've been taking 1,500mg for several years. I don't think I notice any side-effects. I didn't even realize it could cause sedation.

s10sleeper
07-29-11, 10:00 PM
I've been on depakote for years too, for probably 14 years, never had any side effects at all except at first when it used to upset my stomach and the smell of depakote used to make me sick. Never had any kind of other effects at all. I think it has caused fewer side effects than any other anti convulsants I have been on or am currently on.

relic
08-03-11, 03:49 PM
Ritalin is known to cause anxiety and agitation more frequently than a lot of the other psychostimulants - for whatever reason. You should try Vyvanse or Stattera. As for Lamictal, it is highly recommended by many pdocs (mine included), and has less side effects and counterindications than any of the anticonvulsants and antipsychotics. I am mixing and matching currently (Abilify, Vyvanse, and Lamictal); though, I am hoping to come off the Abilify because I don't like the side effects or liver overuse with antipsychotics. Good luck!

Abi
08-03-11, 04:02 PM
Yeah a bipolar friend does Abilify, Ritalin, Lamictal and Wellbutrin (which I also take)

Abi
08-03-11, 04:04 PM
PS relic, are you bipolar 1 or 2? HOw severe are your manic symptoms?

Do you tend towards the happy/grandiose/productive hypo/mania or the irritable/aggressive type?

relic
08-06-11, 08:51 PM
I am BP I, and I tend towards the charlie sheen manic type...hahaha!
I am ALWAYS irritable, if not on my stims.
And, I cycle faster due to triggers because of the ADHD.

namazu
08-07-11, 02:16 AM
I find that this medication significantly exacerbates the inattentive aspect of my ADHD, creating a zombie-like effect.

Have others with ADHD/Bipolar comorbid experienced this with Depakote?

It's been ages, so my memory's a little fuzzy....but I took Depakote for a while (back in the "rapid cycling"/"mixed episode" days of my misdiagnosed? youth) and felt like it made me feel "slow" and also nauseated if I didn't eat with it.

I think I was taking it along with Ritalin and lithium. Never took Tegretol, and I don't think Lamictal or Abilify were available yet.

FranticFrummie
08-16-11, 05:03 AM
My doc started me out at 750mg a day, and I became a zombie. I had all the personality of a piece of wet cardboard. Even worse, I'm an artist, and I lost ALL of my creativity.

I tried dropping down to 250mg a day, but I just got weepy and miserable. Now, at 500mg I'm much more stable. I still have a few manageable highs and lows, but it's in very acceptable levels. If I'm feeling down, I'll go take a walk or hug my dog, and if I'm manic - my house is spotless! :D Since I've learned to make peace with my mood swings (slow cycling) I've been able to ride them out much easier.

Abi
08-16-11, 08:26 AM
Thanks, you sound a lot like me.

My dose is 600. I'm more on the rapid cycling end of the spectrum. I recently upped to 900 during a period of severe stress, and wanted to maintain that dose permanently as it did make me VERY calm and NTish.

But it made me so docile and stupid, I couldnt keep up with it for more than a 6 weeks or so.

I'm back at 600 now and realising I'll just have to live with my moods. As will others.

Its only the mania that troubles me... depression ins controlled by a nice cocktail of 2 antidepressants and a dopamine-agonistic antipshychotic

Thats for your post. :) ... And welcome to ADDF

David7
12-12-11, 07:24 AM
Despite the wideheld view that stimulants can worsen Bipolar, the good news is that "adding a stimulant to a mood stabilizer in patients controls comorbid bipolar and ADHD symptoms without inducing mania or cycling, Aaron Levin." The American Association of Psycologists has recognised the existence of, and the use of stimulants to treat ADHD with comorbid Bipolar. I was cut of Dex due to mania- at the time I had undiagnosed/ treated Bipolar- then i was treated with Valpro for about eighteen months. I was stable but my ADHD didn't improve, which combined with the side effects of the valpro left me an incapacited. My Doctor hesitated putting back on Dex, however referred for a second opinion. Now i'm back on Dex; I still take valpro; i'm relatively stable, working again and relating better to others. I strongly recommended you seek a second opinion from Psy who has exper.. in ADHD/BD combo, and seek restart of stimulants, or those feelings you report won't go away.

1000koni
11-09-13, 03:32 AM
I started out on 1000 mg dekapote, and it got me to the zombie stage fairly quickly. Reduced to 150 mg, but it was never to my liking, my body didn't like it. Switched recently to Lamictal, and the dose seems low to me - 0,25 mg, but it does stop by electrical storms in my head., and it is the first time in several years I feel like I just might really want to live my life. Add drugs out out of the question bc the system where I live does not even recognize add in adults, but add stuff is the original material in my imbalances.